Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 10, NWS Wichita, KS

March 21, 200913 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 21, 2009, 1:14 PM CDT for 13 counties in Kansas. It took effect at Mar 22, 2009, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 1:14 PM CDT (18:14 UTC)
In effect from
Mar 22, 2009, 11:00 AM CDT
Expired
Mar 22, 2009, 8:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 211814
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
114 PM CDT SAT MAR 21 2009

...STRONG AND GUSTY WINDS EXPECTED SUNDAY...

.AN INTENSE STORM SYSTEM WILL BEGIN TO DEVELOP ACROSS THE HIGH
PLAINS ON SUNDAY. AHEAD OF THIS SYSTEM THE TIGHT PRESSURE GRADIENT
ACROSS PORTIONS OF KANSAS WILL INCREASE FOR THE AFTERNOON HOURS
SUNDAY. THIS WILL LEAD TO STRONG SOUTHERY WINDS ACROSS PORTIONS
OF CENTRAL AND SOUTH CENTRAL KANSAS.

KSZ032-033-047-048-050-067-082-083-091-092-220215-
/O.NEW.KICT.WI.Y.0010.090322T1600Z-090323T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-SEDGWICK-
HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON
114 PM CDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY. 

A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS FOR SUNDAY AFTERNOON. THIS TIGHT GRADIENT
WILL INCREASE SOUTHERLY WIND SPEEDS TO 25 TO 35 MPH FOR AREAS TO
THE WEST OF INTERSTATE 135. SOME GUSTS TO AS HIGH AS 45 MPH ARE
POSSIBLE IN THE LATE AFTERNOON HOURS ON SUNDAY. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KETCHAM
5 follow-up statements
000 
WWUS73 KICT 220002
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT SAT MAR 21 2009

KSZ049-051-068-220930-
/O.EXA.KICT.WI.Y.0010.090322T1600Z-090323T0100Z/
SALINE-MCPHERSON-HARVEY-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...NEWTON
702 PM CDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY. 

SUSTAINED SOUTH AROUND 30 MPH...WITH GUSTS AROUND 40 MPH ARE
EXPECTED TO DEVELOP LATE SUNDAY MORNING AND PERSIST INTO SUNDAY
EVENING. DRIVERS ON I-70 AND OTHER EAST-WEST HIGHWAYS WILL NEED TO
BE ALERT AND USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-033-047-048-050-067-082-083-091-092-220930-
/O.CON.KICT.WI.Y.0010.090322T1600Z-090323T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-SEDGWICK-
HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON
702 PM CDT SAT MAR 21 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
SUNDAY...

SUSTAINED SOUTH OF 30 TO 35 MPH...WITH GUSTS OVER 40 MPH...ARE
EXPECTED TO DEVELOP LATE SUNDAY MORNING AND PERSIST INTO SUNDAY
EVENING. THE STRONGEST WINDS ARE EXPECTED WEST OF HIGHWAY 14...
FROM LINCOLN TO NEAR KINGMAN. DRIVERS ON I-70 AND OTHER EAST-WEST
HIGHWAYS WILL NEED TO BE ALERT AND USE EXTRA CAUTION.

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY. 

A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS FOR SUNDAY AFTERNOON. THIS TIGHT
GRADIENT WILL INCREASE SOUTHERLY WIND SPEEDS TO 25 TO 35 MPH FOR
AREAS TO THE WEST OF INTERSTATE 135. SOME GUSTS TO AS HIGH AS
45 MPH ARE POSSIBLE IN THE LATE AFTERNOON HOURS ON SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$


HOWERTON
000 
WWUS73 KICT 220818
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT SUN MAR 22 2009

KSZ032-033-047>051-067-068-082-083-091-092-221630-
/O.CON.KICT.WI.Y.0010.090322T1600Z-090323T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
318 AM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING. 

SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS AROUND 40
MPH ARE EXPECTED TO DEVELOP BY MIDDAY...AND PERSIST INTO EARLY
THIS EVENING. DRIVERS ON I-70 AND OTHER EAST-WEST HIGHWAYS WILL
NEED TO BE ALERT FOR CROSS WINDS AND USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JMC
000 
WWUS73 KICT 221608
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1107 AM CDT SUN MAR 22 2009

KSZ032-033-047>051-067-068-082-083-091-092-230015-
/O.CON.KICT.WI.Y.0010.000000T0000Z-090323T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
1107 AM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS AROUND
40 MPH ARE EXPECTED TO DEVELOP AROUND MIDDAY AND PERSIST THROUGH
EARLY THIS EVENING. DRIVERS ON I-70 AND OTHER EAST-WEST ORIENTED
HIGHWAYS WILL NEED TO BE ALERT FOR CROSS WINDS AND USE EXTRA
CAUTION...ESPECIALLY THOSE TRAVELING IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
WIND GUSTS OF 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

ES
000 
WWUS73 KICT 222025
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT SUN MAR 22 2009

KSZ032-033-047>051-067-068-082-083-091-092-230430-
/O.NEW.KICT.WI.Y.0011.090323T1300Z-090324T0000Z/
/O.CON.KICT.WI.Y.0010.000000T0000Z-090323T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
325 PM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 7 PM CDT MONDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND
40 MPH...ARE LIKELY THROUGH EARLY THIS EVENING.

ON MONDAY...SOUTH WINDS MAY BE EVEN STRONGER. SUSTAINED SPEEDS OF
30 TO 40 MPH...WITH GUSTS THAT MAY REACH 50 MPH...ARE LIKELY
ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION...ESPECIALLY WHEN TRAVELING ON EAST WEST ORIENTED
HIGHWAYS SUCH AS I-70 AND HIGHWAY 400.

&&

$$

KSZ052-053-069>072-093>096-098>100-230430-
/O.NEW.KICT.WI.Y.0011.090323T1300Z-090324T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...WINFIELD...
ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...
COFFEYVILLE...INDEPENDENCE...PARSONS
325 PM CDT SUN MAR 22 2009

...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 7 PM CDT MONDAY. 

SOUTH WINDS ARE LIKELY TO INCREASE TO BETWEEN 30 AND 40 MPH ACROSS
SOUTHEAST KANSAS WITH GUSTS THAT MAY REACH 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION...ESPECIALLY WHEN TRAVELING ON EAST WEST ORIENTED
HIGHWAYS SUCH AS HIGHWAY 400.

&&

$$

ES
000 
WWUS73 KICT 230104
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SUN MAR 22 2009

KSZ032-033-047>051-067-068-082-083-091-092-230215-
/O.EXP.KICT.WI.Y.0010.000000T0000Z-090323T0100Z/
/O.CON.KICT.WI.Y.0011.090323T1300Z-090324T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
804 PM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 7 PM CDT MONDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. HOWEVER
ANOTHER WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 7 PM CDT
MONDAY.

WINDS HAVE DIMINISHED OVER MOST OF THE AREA THIS EVENING. WINDS
SUSTAINED BETWEEN 25 AND 35 MPH MAY LINGER IN THE HIGHER
ELEVATIONS ACROSS CENTRAL KANSAS...ESPECIALLY ACROSS RUSSELL AND
LINCOLN COUNTIES. 

SOUTH WINDS WILL INCREASE BY SUNRISE MONDAY...WITH SUSTAINED WINDS OF
30 TO 40 MPH...AND GUSTS AROUND 50 MPH DURING THE DAY. MINOR WIND
DAMAGE IS POSSIBLE ON MONDAY FROM THE HIGH WINDS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION...ESPECIALLY WHEN TRAVELING ON EAST WEST
ORIENTED HIGHWAYS SUCH AS I-70 AND HIGHWAY 400.

&&

$$

KSZ052-053-069>072-093>096-098>100-230215-
/O.CON.KICT.WI.Y.0011.090323T1300Z-090324T0000Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...WINFIELD...
ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...
COFFEYVILLE...INDEPENDENCE...PARSONS
804 PM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 7 PM CDT MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 7 PM CDT MONDAY. 

SOUTH WINDS ARE LIKELY TO INCREASE TO BETWEEN 30 AND 40 MPH
ACROSS SOUTHEAST KANSAS WITH GUSTS THAT MAY REACH 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION...ESPECIALLY WHEN TRAVELING ON EAST WEST ORIENTED
HIGHWAYS SUCH AS HIGHWAY 400.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 21, 12:02 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 21, 12:02 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1202 PM CDT SAT MAR 21 2009

.UPDATE...

THIS AFTERNOON:
AREAL COVERAGE OF -SHRA CONTINUES TO DIMINISH OVER SE KS MUCH AS
ANTICIPATED & HAVE REPAINTED POPS & WEATHER GRIDS TO REFLECT THE
MOST RECENT TRENDS. ASSIGNED HIGHEST POPS (30%) TO SE KS WHERE
BETTER ALIGNED WITH LWR-DECK SPEED CONVERGENT AXIS. HAVE DECREASED
CLOUDINESS...ESPECIALLY OVER CNTRL & SC KS WHERE SAT IMAGERY HAS
SHOWN PRONOUNCED CLEARING CONTINUING TO SPREAD OVER THESE AREAS.
HAVE INCREASED MAXES OVER THESE SAME AREAS 3F.

TONIGHT:
HAVE SLIGHTLY REFINED POPS & WX GRIDS...ASSIGNING SLIGHTLY HIGHER
CHANCES (20-25%) ALONG NE CORRIDOR OF KICT COUNTRY WHERE BETTER
ALIGNED WITH LWR-DECK SPEED CONVERGENT AXIS THAT IS PROGGED TO
EXTEND ACROSS NE KS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CIGS & VSBYS ANTICIPATED FOR ALL 5 TERMINALS THROUGHOUT THE
18Z TAF CYCLE. POTENTIAL EXISTS FOR SCT STRATUS FRACTUS OVER THE
REGION FROM 22/06Z-22/14Z AS LWR-DECK MOISTURE RETURN INCREASES.
WITH MOST MODEL SOUNDINGS DEPICTING MINIMAL MOISTURE RETURN AT
THIS LEVEL WILL ASSIGN SCT015 TO MOST TERMINALS DURING THIS
PERIOD. CHANCES FOR SHRA/TSRA DEVELOPMENT APPEAR QUITE MINIMAL
WITH THE SLIGHTLY HIGHER PROBABILITIES TARGETING KSLN WHERE CLOSER
TO A SPEED CONVERGENT AXIS SETTING UP ACROSS NE KS LATE TONIGHT.
WITH LIMITED COVERAGE BEING DEPICTED WILL LEAVE SUCH MENTION OUT
OF THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 624 AM CDT SAT MAR 21 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
PRECIPITATION WILL LIKELY CONTINUE FOR THE FIRST FEW HOURS OF THE
TAF PERIOD...WITH SOME ISOLATED THUNDER POSSIBLE NEAR THE KCNU
AIRPORT. WILL KEEP SOME CB MENTION WITH SHRA THERE FOR A FEW
HOURS...OTHERWISE WILL KEEP THE REMAINING TAF SITES DRY FOR NOW.
CONFIDENCE IS NOT HIGH ENOUGH IN LIKELIHOOD OR LOCATION OF
THUNDERSTORM CHANCES LATER IN THE TAF PERIOD...SO WILL NOT MENTION
AT THIS TIME. FORECAST SOUNDINGS LOOK FAVORABLE FOR SOME BR AT
KRSL AND KSLN TOWARD THE END OF THE TAF PERIOD...BUT WILL NEED TO
ASSESS AGAIN WITH LATER FORECASTS BEFORE PUTTING IT IN THE TAFS.

SCHRECK

PREV DISCUSSION... /ISSUED 313 AM CDT SAT MAR 21 2009/

DISCUSSION...

MAIN FORECAST CONCERN: SEVERE WEATHER POTENTIAL
MONDAY...WINDS/FIRE DANGER BOTH SUN/MON.

TODAY-SUNDAY:
SCATTERED-NUMEROUS ELEVATED T-STORMS CONTINUE TO DEVELOP EARLY THIS AM
ACROSS S-CNTRL/SERN KS. A 50 KT SWRLY LOW-LEVEL JET IS FEEDING
MOISTURE TRANSPORT INTO THIS ACTIVITY AND THE CONVECTION SHOULD
CONTINUE TO REDEVELOP INTO THE MORNING HOURS UNTIL THE JET WEAKENS
TOWARD MIDDAY. WILL DROP POPS BACK TO SLIGHT CHANCE THIS PM. WEAK
DISTURBANCE OVER THE SOUTHWEST WILL EJECT E-NEWD ACROSS THE AREA
TONIGHT...BUT OVERALL FORCING AND MUCAPE PROGGED TO BE WEAKER THAN
WHAT WE ARE PRESENTLY DEALING WITH. SO LOWERED POPS BACK TO 25%.
INTENSE UPPER TROF WILL DIG INTO THE SOUTHWEST ON SUNDAY WITH A
LEE SURFACE LOW FORMING OVER EASTERN COLORADO. THE PRESSURE
GRADIENT WILL TIGHTEN MARKEDLY DURING THE DAY ACROSS KS AND WITH
STEEP 1000-850 LAPSE RATES IN PLACE...A WIND ADVISORY WILL LIKELY
BE REQUIRED FOR CENTRAL/SOUTH CENTRAL KS. THE STRONG WINDS WILL
CONTRIBUTE TO POSSIBLE EXTREME FIRE DANGER WEST OF I-135 IN THE
PM. WIND ADVISORY CONDITIONS COULD POTENTIALLY CONTINUE INTO THE
NIGHTTIME HOURS ACROSS PORTIONS OF CNTRL/S-CNTRL KS SUN NIGHT
GIVEN THE PERSISTENT VERY STRONG PRESSURE GRADIENT AND 60KT LOW-
LEVEL JET. ISOLATED STORMS COULD FORM NEAR THE DRYLINE OVER THE
HIGH PLAINS LATE SUN PM/EVE...MOVING NEWD SUN NIGHT INTO THE
STRONG LOW-LEVEL JET. PLUS THE MID-UPPER LEVEL FLOW WILL BECOME
INCREASINGLY DIFFLUENT. SO WILL KEEP A 35% CHANCE OF T-STORMS IN
PLACE.

MONDAY-WEDNESDAY:
THE GFS AND ECMWF HAVE BECOME MORE SIMILAR ON TIMING THE STRONG
UPPER TROF OUT OF THE SOUTHWEST ACROSS THE CENTRAL PLAINS MONDAY
INTO TUESDAY. HIGHEST POPS AND SEVERE WEATHER POTENTIAL WILL OCCUR
MONDAY INTO MONDAY NIGHT...AS THE STRONG UPPER TROF LIFTS OUT.
MARGINAL INSTABILITY/STRONG SHEAR SETUP WILL BE IN PLACE. BOTH
MODELS INDICATE SOME POSSIBILITY FOR A FEW DISCRETE SUPERCELLS MON
PM AND AS THE COLD FRONT OVERTAKES THE DRYLINE MON EVE...ACTIVITY
SHOULD RAPIDLY FORM INTO A QUASI-LINEAR CONVECTIVE SYSTEM WITH
CONTINUED SEVERE POTENTIAL. MONDAY LOOKS TO BE ANOTHER VERY WINDY
DAY...WITH EXTREME FIRE DANGER POTENTIAL IN CENTRAL/S-CNTRL KS.
SLIGHTLY COOLER AIR WILL INFILTRATE THE REGION TUESDAY BEHIND THE
FRONT AND WOULDNT BE OUT OF THE QUESTION TO SEE A FEW SPRINKLES IN
CNTRL KS IF THERES SUFFICIENT MID-LEVEL MOISTURE WRAPPING AROUND
THE UPPER LOW. SOME MODIFICATION IN TEMPS POSSIBLE WED AS THE LOW-
LEVEL FLOW BACKS TO A SOUTHERLY DIRECTION.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  51  71  56 /  60  20  20  40
HUTCHINSON      70  52  72  56 /  50  20  20  40
NEWTON          69  51  70  56 /  60  20  20  40
ELDORADO        68  51  70  56 /  60  20  20  40
WINFIELD-KWLD   68  54  71  56 /  60  10  20  40
RUSSELL         71  50  73  55 /  20  20  20  50
GREAT BEND      71  52  72  55 /  30  20  20  50
SALINA          70  51  72  56 /  20  20  20  40
MCPHERSON       70  52  71  56 /  40  20  20  40
COFFEYVILLE     65  50  72  56 /  70  20  20  40
CHANUTE         63  50  71  55 /  60  20  20  40
IOLA            63  50  71  55 /  50  20  20  40
PARSONS-KPPF    64  49  72  55 /  70  20  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 21, 4:26 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT SAT MAR 21 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 AM CDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEASTERN
KANSAS THIS MORNING. A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON INTO TONIGHT AREAWIDE. THESE STORMS ARE
NOT EXPECTED TO BE STRONG OR SEVERE.

THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...AND HIGH ACROSS
SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.
A FEW OF THESE STORMS COULD BE STRONG.

FROM MONDAY INTO MONDAY NIGHT...THUNDERSTORMS WILL BE LIKELY
AREAWIDE AS A STRONG STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS.
SOME OF THESE STORMS MAY BE SEVERE. EMERGENCY MANAGERS AND STORM
SPOTTERS SHOULD PREPARE FOR THE LIKELIHOOD OF SEVERE WEATHER
MONDAY AND MONDAY NIGHT.

FOR SUNDAY AND MONDAY...STRONG AND GUSTY SOUTHERLY WINDS ARE
EXPECTED AREAWIDE. THE FIRE DANGER MAY BECOME EXTREME ALONG AND
WEST OF THE INTERSTATE 135 CORRIDOR BOTH SUNDAY AND MONDAY. VERY
HIGH FIRE DANGER WILL BE IN PLACE ELSEWHERE.

ON TUESDAY AND WEDNESDAY...FIRE DANGER WILL RANGE FROM HIGH IN
SOUTHEAST KANSAS TO VERY HIGH IN CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 1:03 AM CDTSevere Thunderstorm WarningICTKingman27 min

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.